Utah, 2010

Winter Storm in Utah, January 18 to 19, 2010

January 18 to 19, 2010 · NWS SLC · 4 events in 4 counties and zones

The first in a series of moist Pacific storms brought precipitation to much of Utah, after a relatively dry first half of the month. The heaviest snow fell in the mountains of northern and southwest Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The first in a series of moist Pacific storms brought precipitation to much of Utah, after a relatively dry first half of the month. The heaviest snow fell in the mountains of northern and southwest Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 18, 10:55 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 18, 10:55 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 AM MST MON JAN 18 2010

.SYNOPSIS...A MOIST WEST SOUTHWEST FLOW OFF THE PACIFIC WILL SET
UP ACROSS THE GREAT BASIN THIS WEEK. A SERIES OF INCREASINGLY
ENERGETIC PACIFIC STORMS WILL CROSS THE AREA DURING THIS TIME.

&&

UPDATED AVIATION SECTION

.DISCUSSION...REGIONAL SATELLITE IMAGERY INDICATES INITIAL WAVE OF
WELL ADVERTISED PATTERN CHANGE EXITING RAPIDLY NORTHEAST THIS
MORNING. THOUGH NOT IMPRESSIVELY STRONG...WIDESPREAD PRECIP FELL
ACROSS THE WESTERN TWO-THIRDS OF THE STATE EARLY THIS
MORNING...AND CONTINUES ACROSS THE NORTHERN WASATCH FRONT.
PRECIP TIMING JUST PRIOR TO SUNRISE COLLAPSED
TEMPS RAPIDLY THROUGH DRY SUBCLOUD LAYER BELOW 700MB ALLOWING FOR
SNOW LEVELS TO FALL RAPIDLY TO JUST UNDER 4000FT ACROSS MUCH OF
THE STATE. UPDATED EARLIER TO RAISE POPS/QPF/SNOWFALL ALONG THE
WASATCH FRONT AND PORTIONS OF CASTLE VALLEY TO ADDRESS THIS.
ADDITIONALLY...TIMING CAUGHT ROAD TEMPS AT THEIR COOLEST MAKING A
TREACHEROUS COMMUTE ALONG THE WASATCH FRONT. SEE LATEST NOWCAST
AND HWO FOR ADDITIONAL INFO ON DRIVING RELATED IMPACTS FOR THE
REMAINDER OF THE MORNING.

FORECAST CHALLENGE IN THE SHORT TERM RELATES TO MIXING POTENTIAL
OF NORTHERN VALLEYS THIS AFTERNOON...AND POTENTIAL IMPACTS OF THE
NEXT SHORT WAVE FOR TONIGHT AND TUESDAY MORNING. A FAIR AMOUNT OF LOW
CLOUD COVER EXTENDS WEST INTO EAST CENTRAL NEVADA...WITH THE NEXT
SHORT WAVE RAPIDLY IN-FLUXING MID AND HIGH CLOUD COVER OVER WESTERN
NEVADA. CURRENT THINKING PLACES A SHORT TERM BREAK IN CLOUD COVER
THIS AFTERNOON OVER THE NORTHERN HALF OF THE STATE...WITH
INCREASING SOUTHERLY SURFACE WINDS AS PRE-STORM GRADIENT TIGHTENS.
COMBINATION OF INCREASED WINDS AND BREAK IN CLOUDS DURING PEAK SUN
ANGLE SHOULD MIX MOST IF NOT ALL OF THE REMAINING LOW LEVEL
INVERSION PRIOR TO NEXT STORM ONSET THIS EVENING. IN THIS
SCENARIO...SNOW LEVELS WILL JUMP TO BETWEEN 5-6000FT AND IMPACTS
RELATING TO SNOW WILL BE CONFINED TO THE MOUNTAINS AND MOUNTAIN
VALLEYS HEADING INTO TUESDAY MORNINGS COMMUTE. IF INVERSIONS
HOLD...THEN P-TYPE ALONG THE WASATCH FRONT BECOMES A
CHALLENGE...WITH THREAT OF ADVISORY LEVEL SNOWFALL POTENTIAL
TUESDAY MORNING FOR POPULATED WASATCH FRONT. WILL BE MONITORING
THIS VERY CLOSELY THROUGH THE DAY TODAY...

WILL BE ADDRESSING HEADLINES FOR MOUNTAIN/MOUNTAIN VALLEY ZONES
FOR THE AFTERNOON PACKAGE. PREVIOUS DISCUSSION FOLLOWS...

THE NEXT STRONGER WAVE ARRIVES IN SOUTHWEST UT LATE TODAY AND
SPREADS HEAVIER AND MORE WIDESPREAD PRECIP ACROSS THE CWA TONIGHT
INTO EARLY TUE. THIS SHOULD END UP AN ADVISORY LEVEL EVENT FOR
MOST MTNS AND CONVERTED THE EXISTING WATCH TO AN ADVISORY STARTING
AT 00Z. EXPECT WE WILL NEED ADVISORIES FOR MOST OTHER MTN ZONES
AND MAYBE SOME HIGHER SWRN VALLEYS SUCH AS NEAR CEDAR CITY. WILL
ALLOW DAY SHIFT TO MAKE FINAL CALL ON THIS.

SUBSEQUENT WAVE WED IMPACT THE SOUTH MORE THEN THE THU WAVE SHOULD
BE A LITTLE COLDER AND AFFECT MORE OF THE AREA. THE PRECIP EVENT
ASSOCIATED WITH THE MAIN LONG WAVE SHOULD BE WIDESPREAD AND COLD
ENOUGH FOR SNOW TO ALL BUT DIXIE.

RIDGING RETURNS BY NEXT SUN.

&&

.AVIATION...CONDITIONS WILL CONTINUE TO IMPROVE AT THE SLC
TERMINAL THROUGH THE DAY. BASED ON TRENDS ACROSS THE SALT LAKE
VALLEY...IT LOOKS LIKE IMPROVED MIXING AT THE TERMINAL IS
LIKELY...LEADING TO VISIBILITIES ABOVE 6SM FOR THE FIRST TIME IN
DAYS AND A PERIOD OF CEILINGS ABOVE 7000FT AGL THIS AFTERNOON.
THERE IS ONLY A 20 PERCENT CHANCE THAT MVFR CONDITIONS WILL
PERSIST THROUGH 23Z. CEILINGS WILL BEGIN TO LOWER LATE THIS
AFTERNOON AND THROUGH THIS EVENING...DROPPING BELOW 7000FT AGL
AGAIN BETWEEN 00Z AND 03Z AHEAD OF THE NEXT APPROACHING WAVE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM 5 PM MONDAY TO NOON TUESDAY FOR
     UTZ517-UTZ518.

WY...NONE.

&&

MERRILL/SCHOENING/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 18, 6:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST MON JAN 18 2010

UTZ001>016-019>021-517-518-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL MAKE FOR A LOCALLY HAZARDOUS MORNING COMMUTE
ACROSS NORTHWESTERN UTAH TODAY. SNOW WILL TAPER OFF BY MIDDAY.

VALLEY RAIN AND SNOW AND MOUNTAIN SNOW WILL DEVELOP AGAIN FROM THE
SOUTHWEST LATE TODAY AND BECOME WIDESPREAD TONIGHT. SIGNIFICANT
SNOW ACCUMULATION IS EXPECTED IN THE MOUNTAINS...ESPECIALLY ACROSS
SOUTHWEST UTAH. LOCAL VALLEY ACCUMULATION IS POSSIBLE.

THE PERSISTENT FOG AND URBAN HAZE IN THE NORTHWEST VALLEYS IS
EXPECTED TO GRADUALLY DISSIPATE TODAY THROUGH TONIGHT. THE COLD
AIR TRAPPED IN THE EASTERN BASINS SHOULD ALSO WARM UP AND MIX OUT
DURING THIS SAME TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE AREA TUESDAY
THROUGH SATURDAY. A SERIES OF WEATHER DISTURBANCES WILL BRING
PACIFIC MOISTURE INTO THE AREA WITH PERIODS OF PRECIPITATION.

MOUNTAIN LOCATIONS WILL RECEIVE HEAVY AMOUNTS OF SNOW DURING THIS
LONG DURATION EVENT...WITH THE HEAVIEST AMOUNTS IN AREAS FAVORED
BY SOUTHWEST FLOW. PERIODS OF RAIN AND SNOW ARE EXPECTED IN THE
VALLEYS...WITH SNOW LEVELS GRADUALLY LOWERING THROUGH THE WEEK.

THE GREATEST THREAT OF SIGNIFICANT WIDESPREAD PRECIPITATION IS
EXPECTED LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Southern Mountains

When
January 18, 12:00 PM MST to January 19, 5:00 AM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

Webster Flat SNOTEL received 1.60 inches liquid equivalent precipitation, or approximately 20 inches of new snow.

Winter Storm, Wasatch Mountains South of I-80

When
January 18, 4:00 PM MST to January 19, 12:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Brighton Crest received 23 inches of new snow. Also, 16 inches of snow was reported at Alta.

Winter Storm, Wasatch Mountains I-80 North

When
January 18, 5:00 PM MST to January 19, 12:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

Ben Lomond Peak SNOTEL received 1.90 inches liquid equivalent precipitation, or approximately 21 inches of new snow, based on snow ratios from similar elevations.

Winter Storm, Great Salt Lake Desert and Mountains

When
January 18, 6:00 PM MST to January 19, 12:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Reported by
State Official

Plow drivers reported to UDOT that 14 inches of new snow had fallen in the Faust Valley, about 14 miles northwest of Tremonton.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212593, 212592, 212590, 212605.